Question 13

A 35 yo presents with gross hematuria. She has a history of Stage IIB cervical cancer. She was treated with whole pelvic radiation and radiation-sensitizing chemotherapy 5 years ago. What is the most likely cause of her hematuria?

Answer Choices:

Radiation cystitis

Urinary tract infection

Recurrent cervical cancer

Bladder cancer

Pyelonephritis

Correct Answer:

Radiation cystitis

Explanation:

  • Radiation for cervical cancer includes the bladder and distal ureters

  • The resulting radiation toxicity to the bladder is both acute and chronic

  • Acute symptoms: urgency, frequency, dysuria, nocturia. This is a result of damage to rapidly dividing cells in the bladder mucosa

  • Late effects happen 6 months or longer after radiation and can be lifelong- this is due to microvascular damage, parenchymal cell loss, tissue hypoxemia and fibrosis

  • Fibrosis leads to reduction in bladder capacity and development of vascular telangiectasia (which can lead to hematuria)

  • Radiation cystitis would be the most common complication (median timing is 4 years)

  • Evaluation of hematuria should still rule out the other causes like UTI and malignancy (urinalysis, culture, ultrasound and cystoscopy)

  • Management of radiation cystitis: bladder irrigation, evacuation of clot; can do more invasive procedures if needed